advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Philadelphia, Pennsylvania, USA:

I am a 23 year old college student with multiple medical problems. I was diagnosed with intestinal dysmotility at age 14 and have been on TPN [total parenteral nutrition] since age 16. Within the past three years, I have also developed mild chronic pancreatitis and labile hypertension, which are attributed to autonomic dysfunction.

Three weeks ago I had a celiac plexus block with 80 mg triamcinolone [a steroid medication] to block my abdominal pain. Since the block, I have been very sick. I had an acute episode of pancreatitis directly from the block and also developed severe hypertension and tachycardia, presumably both from the steroids. I have also been extremely weak and last week was hospitalized due to low cortisol levels. Luckily, they ruled out adrenal insufficiency. My blood sugars usually run 80-90 mg/dl [4.4-5 mmol/L] even when on the TPN, which contains 15% dextrose. However, since the block they have been running anywhere from 140-190 mg/dl [7.8- 10.6 mmol/L], sometimes going as high as 200-220 mg/dl [11.1-12.2 mmol/L]. I also get 5% dextrose in 1/4 normal saline IV fluid during the afternoon and my blood sugars are also running between 140-180 mg/dl [7.8- 10 mmol/L] on the IV fluid as well. When I am off the fluid they have been normal at 80-115 mg/dl [4.4- 6.4 mmol/L]. I eat very little due to my motility disorder, so basically these are fasting levels.

What has your experience been with patients on TPN getting high blood sugars? Are the ranges that I am having normal? What is a normal blood sugar range for a patient receiving on D5% IV fluid over four hours? Could high blood sugars be a result of the steroid injection used for the block? I have also been extremely thirsty lately, have had night sweats, and have also lost seven pounds in the past month (which could be due to my other medical problems). My mom had gestational diabetes with me and my grandfather has type 2.

Answer:

I think the problem is that several clinical factors have come together to give you some problem with increased insulin resistance. First, the steroids used for the block would be expected to raise the blood sugar for a few days. On top of that, you had an acute bout of pancreatitis which would be expected to increase the stress hormones even further.

I anticipate you will have your sugars come back down. The question is how long it will take. Other things can be done, however. You can have insulin placed in the TPN or receive a short course of insulin to lower the blood sugars.

JTL

DTQ-20010125191511
Original posting 20 Feb 2001
Posted to Other Illnesses and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.